Sleep Aids (Antihistamines)

Importance for Asking About Use

Worsening of concomitant conditions, drug interactions, safety concerns in the elderly.

Dangers of Use

As expected, sleep aids can cause sedation which is helpful to assist patients suffering from insomnia. Unfortunately, this sedation can also be dangerous as it impacts alertness, stability, and normal daily functioning. In addition to sedation, other anticholinergic side effects of antihistamines such as dry mouth, blurry vision, constipation, and urinary retention may occur. These side effects can cause or exacerbate related conditions for patients with gastrointestinal (GI) motility disorders, benign prostatic hyperplasia (BPH), cardiovascular disease, hypertension, and asthma. Finally, seniors, regardless of concomitant medications or conditions, are at higher risk for these side effects with the potential for mental status changes (confusion, delirium, hallucinations) and sleep disturbance. This could result in an increased risk of falls and injuries. Many sleep products also include pain relievers such as acetaminophen, ibuprofen, and naproxen. These additional ingredients may lead to further drug interactions, worsening of concomitant conditions, and the potential for toxicities with overuse or combination use. Taking sedating antihistamines with monoamine oxidase inhibitors (MAOIs) can be life threatening.

Recommendation

Discuss proper sleep hygiene practices with patients. Consider the use of prescription medications that can be monitored and titrated accordingly on a patient by patient basis. For those patients at risk of substance abuse or falls from prescription sedatives, sleep cycle regulation through the use of melatonin may be an option.


Laxatives

Importance for Asking About Use

Medication absorption, safety concerns, and dependency.

Dangers of Use

The use of laxatives can affect medication and nutrient absorption. Chronic use may result in electrolyte imbalances, arrhythmias, and seizures. With continued use, constipation may worsen as the body becomes dependent on laxatives for normal bowel movements. Patients may experience diarrhea when the agents are effective. Gastrointestinal bleeding may also occur.

Recommendation

Discuss the use of stool softeners, adequate hydration, fiber, and activity to help manage constipation. Provide alternative medications (eg anti-inflammatories or topical agents) to those that may be causing constipation (eg opioids, antihistamines, tricyclic antidepressants).